Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 48, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 13, 2022, 7:48 PM EDT for 4 counties in Kentucky; Floyd County, Harrison County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2022, 7:48 PM EDT (23:48 UTC)
- Expired
- Apr 13, 2022, 8:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Floyd County, IN, Harrison County, IN, Bullitt County, KY, Hardin County, KY, Jefferson County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 9 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 6:01 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:17 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 13, 6:17 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
617 PM EDT Wed Apr 13 2022
.Mesoscale Update...
Issued at 615 PM EST Wed Apr 13 2022
A severe QLCS, including a bowing segment and bookend vortex,
continues to race northeastward through western Kentucky. A Tornado
Watch is now in effect for areas downstream of this line of storms,
including much of central Kentucky and Clark, Floyd, Harrison
counties in southern Indiana. The greatest near-term threat is in
west-central KY (Ohio County area) downstream of the main bowing
segment. These severe storms should reach Ohio County around 7 pm
EDT. The storms are moving northeast at 50-60 mph. The main threat
is still damaging winds, but isolated tornadoes will be possible
embedded in balanced and shear-dominant portions of the line.
&&
.Short Term...(This evening through Thursday)
Issued at 215 PM EDT Wed Apr 13 2022
...POTENTIALLY SIGNIFICANT SEVERE WEATHER THIS EVENING INTO
TONIGHT...
18z surface analysis reveals an area of low pressure over central
Wisconsin with a cold front trailing all the way down into Texas.
Visible satellite imagery as of 18z shows a wide area of clearing
stretching from western Kentucky down south in western Tennessee and
northern Alabama/Mississippi. Surface temperatures within this area
of clearing have risen well into the 70s with dewpoints in the low
to mid 60s. While lapse rates are currently marginal in this area,
they should steepen slightly as the central CONUS trough slides
eastward and aids in modest destabilization to occur. This warmer
and unstable air will gradually drift into our region through the
remainder of the afternoon.
Given the clearing that we are observing, and the likelihood that the
warm sector will remain relatively 'unimpeded' for the next several
hours, confidence is increasing in a potentially significant severe
weather episode with damaging wind gusts and embedded tornadoes
within a squall line for at least a portion of our CWA, mainly the
western half (west of I-65). While there is some uncertainty
regarding the timing of storms and if it'll be in the form of
multiple lines/waves, the leading line/wave will likely be severe,
and could arrive as early as 22z in our western CWA. The main
threats with the line of storms will be straight line damaging wind
gusts, some of which could exceed 70mph. Model soundings reveal
strong low level shear with veering profiles, resulting in clockwise
curved hodographs supportive of 200-400 M^2/S^2 effective storm
relative helicity. As such, there will be a tornado threat within
bowing segments of the line.
Instability begins to greatly decrease as you go east of the I-65
corridor, though there may be enough marginal instability to keep
some of the stronger line/bowing segments within the squall line
going. Confidence in this part of the forecast is modest at best,
but the current SPC outlook highlights this threat well.
Cooler and drier conditions look to return Thursday behind the
front. Some morning clouds may be possible near the I-75 corridor,
otherwise all parts of the region should see mostly clear skies and
highs in the low to mid 60s on Thursday.
.Long Term...(Thursday night through Wednesday)
Issued at 305 PM EDT Wed Apr 13 2022
Long term period begins with tranquil weather as a sfc high pressure
sits over our region. Warmest day of the long term is expected for
Friday, as a warm return flow regime and clear skies allow temps to
rise into the upper 60s and low 70s, resulting in what could likely
be the warmest day of the long term period. Upper flow will flatten
out and should predominantly be westerly flow aloft, but a weak
ripple in the mid-level flow will result in some vorticity advection
to the region and a moisture-starved cold front at the sfc by late
Friday night or early Saturday morning. Overall forcing and moisture
will be lacking, but could squeeze out a few scattered light
showers as the front slides south of the region.
Saturday will be a drier day as a Canada high skirts across the
Great Lakes region, providing a cool northerly flow to the Ohio
Valley. Coolest morning lows look to come Sunday morning, with low
to mid 30s for most, and closer to 40s across south-central KY.
Could see some patchy frost across southern IN, but it is too soon
to have much confidence in amount of coverage or impacts. Cooler
weather is expected into early next week, which is well-advertised
by the CPC 6-10 Day Temperature Outlook. Likely probabilities of
below normal temperatures coincide with our forecast temps into next
week, which could be around 10 degrees below climatological normals
for this time of April. Afternoon temps for Sun-Tue are forecast to
be in the 50s each day. Rain chances come again for Sunday night
into Monday morning as a second cold front passes through the
region, but model soundings suggest a rather stable atmosphere.
&&
.Aviation...(18Z TAF Issuance)
Issued at 119 PM EDT Wed Apr 13 2022
Light rain showers currently overspread parts of the region this
afternoon, but we should see those lift northeastward over the next
few hours and give way to drying and even a little bit of clearing.
Winds will pick up out of the south during the day. A line of strong
to severe thunderstorms are expected to develop to our west later
this afternoon and will push into the region during the evening and
overnight hours. Winds will be very gusty with this line as it
passes, and cigs/vis will be greatly reduced within the heavier
shower/storms.
Drier air will filter in behind the front, but cigs will remain in
the MVFR level until early tomorrow morning when skies finally clear
out. Winds will switch to the west/northwest and be initially gusty
behind the front, but steadily drop below 10kts toward sunrise.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for INZ076>079-
083-084-089>092.
KY...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for KYZ023>034-
038-045-053-061>063-070>074.
&&
Mesoscale...EBW
Short Term...DM
Long Term...CJP
Aviation...DMHazardous weather outlook, Apr 13, 5:45 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 545 PM EDT Wed Apr 13 2022 KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-142145- Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas- Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green- Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms are expected across the outlook area this evening and tonight. At this time, the highest risk of severe weather is expected across the western half of Kentucky and Indiana west of the I-65 corridor. Straight line damaging winds and isolated tornadoes will be the main threats with this activity. Winds outside of thunderstorms could briefly gust up to 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather tonight. GENERAL STORM MOTION OF THE DAY: Storms will generally move from the southwest to the northeast at 50-60 mph. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074- 142145- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson- Hart-Logan-Warren-Simpson-Allen-Barren- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Taylorsville, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, and Glasgow 545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/ ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms are expected across the outlook area this evening and tonight. At this time, the highest risk of severe weather is expected across the western half of Kentucky and Indiana west of the I-65 corridor. Straight line damaging winds and isolated tornadoes will be the main threats with this activity. Outside of any thunderstorms today, gusty southwest winds of 15-25 mph with gusts to 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather tonight. GENERAL STORM MOTION OF THE DAY: Storms will generally move from the southwest to the northeast at 50-60 mph. Accelerating bowing segments in a line of thunderstorms could move northeast at closer to 70 mph. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM/EBW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 2:53 AM EDT | Wind Advisory | LMK | Allen, Barren, Breckinridge, Bullitt, Butler, Edmonson and 17 more | 23 hr |
| Apr 13, 11:51 AM EDT | River Flood Warning | LMK | Butler, Warren | 59 hr |
| Apr 13, 11:51 AM EDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 4 days |
| Apr 13, 6:49 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Grayson, Hancock, Logan, Ohio | 41 min |
| Apr 13, 7:08 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Butler, Logan, Simpson, Warren | 37 min |
| Apr 13, 7:26 PM EDT | Tornado Warning | LMK | Butler, Grayson, Ohio | 34 min |
| Apr 13, 7:31 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Butler, Edmonson, Grayson, Hardin, Ohio and 1 more | 44 min |
| Apr 13, 7:41 PM EDT | Tornado Warning | LMK | Butler, Edmonson, Grayson, Hardin, Hart | 34 min |
| Apr 13, 7:43 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Simpson, Warren | 33 min |
| Apr 13, 7:49 PM EDT | Areal Flood Advisory | LMK | Breckinridge, Butler, Grayson, Hancock, Ohio | 3 hr |
| Apr 13, 6:27 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2022Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.